Colorado, 2019

Hail in Colorado, July 29, 2019

July 29, 2019 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, in Logan and Phillips counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, in Logan and Phillips counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 9:48 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 9:48 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1048 AM MDT Mon Jul 29 2019

.UPDATE...
Issued at 1040 AM MDT Mon Jul 29 2019

The biggest forecast challenge will be the chance for convective
initiation across eastern Colorado this afternoon. Low level
clouds along with dew points are in the low 60s indicate there is
decent low level moisture east of a line from Limon to Fort
Morgan. West of that line, low level moisture is starting to mix
out with strong warming ongoing. A dryline will develop between
these two airmasses which will provide weak lift this afternoon.
The limiting factor for storms will be a strong dry inversion
that is seen just below 500 mb on the 12Z DNR sounding. High
resolution models are not very bullish on the develop of storms
on this dryline so POPs were left in the 20 to 30 percent range.
If these storms do develop, they will be strong to severe with
damaging wind gusts and large hail the primary threats. The SPC
marginal risk across the plains seems adequate for this scenario.

&&

.SHORT TERM...(Today and tonight)
Issued at 253 AM MDT Mon Jul 29 2019

A few showers and an isolated storms were over Lincoln county
early this morning. This activity appears to be occurring on the
southern end of a stronger upper level jet that was over WY and
NE.

For the rest of today, west to northwest flow aloft will be over
the area as an upper level high resides over the southern
Rockies. At the surface, low pressure will be in place along the
front range as the low level flow becomes southerly across the
plains.

Overall, precipitable water values will remain on the low side
across much of the higher terrain, so thunderstorm activity will
be generally isolated, except over Park county, where coverage may
be slightly better. Meanwhile, best chc of storms this aftn will
be over the Palmer Divide and across the far ern plains where
MLCAPE will range from 1500-2500 j/kg. Mid level flow will be in
the 25-30 kt range so there will be some threat of a few severe
storms. As far as highs, temps in the 850-700 mb layer are fcst
to rise a few degrees, thus readings over nern CO will range from
90 to 95 degrees.

For tonight, convection over the plains should move out of the cwa
by early evening with no additional activity expected overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 AM MDT Mon Jul 29 2019

By Tuesday, the center of the upper ridge will be in place over
northern New Mexico. Moisture will move clockwise around the
periphery of the ridge increasing specific humidity values across
Arizona and into Utah and portions of western Colorado. Precipitable
water(PW) values will steadily increase over the eastern portions of
the state with values reaching over an inch across the plains. A lee
side low will deepen by the late morning hours on Tuesday pulling
increasingly dry NW flow down the foothills and will help to
decrease storm chances. Models show a weak, dry push from the NE
late Tuesday that could usher in slightly cooler air and interact
with outflows from storms over the SW. Most areas on the plains will
be relatively capped, but cannot rule out an isolated storm during
the late afternoon and evening hours. The main hazard will be heavy
rain and gusty winds from microbursts and outflows.

The upper ridge will shift slightly east over the NM and CO border
Wednesday and Thursday with increasing moisture making its way into
the state. At this time models show precipitable water values
reaching from 1.25 to 1.35 inches by Thursday along the Front Range
and east. Isolated to scattered storms will be possible Wednesday
with increasing coverage on Thursday due to the influence of an
short wave trough. Thunderstorms will likely start over the higher
terrain and push eastward where CAPE values will be decent in the
1000-1500 j/kg range East of I-25 with deep layer shear values at a
respectable 35 kts. Cannot rule out a severe storm or two, however,
the main hazards will be heavy rain with the increased moisture and
gusty winds with lightning. Some areas could see a quick 1 to 1.5
inches of rain in less than 30 min with the stronger storms.
Temperatures through the week will start out on the warmer side with
highs in the mid 90s that will slowly decrease into the upper 80s by
Thursday.

For Friday and into the weekend, the placement of the upper ridge
will slip slightly west decreasing moisture over the state. There
will still be enough lingering moisture for afternoon storms into
Sunday with highs rebounding back into the lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MDT Mon Jul 29 2019

TDEN velocities show southerly winds beginning to mix down this
morning. These southerly winds should continue into the early
afternoon when winds will become lighter and out of the east or
north. A few storms will develop south of DEN by the early
afternoon and shouldn't affect the airport except for gusty winds
from outflow boundaries. A moderate southerly flow should develop
this evening and carry into the overnight hours. Winds turn
northerly during the late morning tomorrow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...RPK
LONG TERM...Bowen
AVIATION...Danielson
Hazardous weather outlook, Jul 29, 10:02 AM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Mon Jul 29 2019

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of afternoon thunderstorms mainly across
the Palmer Divide and over the far eastern plains. A few storms
could be severe with large hail and wind gusts to 60 mph.

Elsewhere thunderstorm coverage over the rest of the area will be
more isolated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing moisture will bring a better chance for thunderstorms
starting Tuesday and continue through Thursday. Heavy rain will be
the main threat for the mid week storms. Temperatures will
continue to be on the warm side with highs in the mid-90s Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 29, 12:46 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Mon Jul 29 2019

COZ040-041-292030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
146 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
230 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Louviers, or 18 miles south of Denver, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Highlands Ranch, Castle Rock, southern Parker, Roxborough
Park, Castle Pines, The Pinery, Louviers, Sedalia and Franktown.

LAT...LON 3938 10495 3941 10495 3941 10497 3944 10501
      3944 10502 3946 10503 3947 10504 3945 10505
      3945 10507 3946 10509 3948 10511 3949 10509
      3954 10507 3949 10469 3929 10473
TIME...MOT...LOC 1945Z 292DEG 20KT 3948 10503

DANKERS

The radar

The Goodland radar (KGLD), 165 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
July 29, 1:25 PM MST
Where
Logan County, 3.18 mi SSW of Dailey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.750

Hail, Logan

When
July 29, 1:30 PM MST
Where
Logan County, 2.76 mi S of Dailey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.720

Hail, Phillips

When
July 29, 2:00 PM MST
Where
Phillips County, 12.48 mi S of Paoli
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -102.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834427, 834428, 834429.